Alert archive / Maryland / Special Weather Statements in 2011

Special Weather Statement, NWS Pittsburgh, PA

June 9, 2011Garrett County, Maryland

NWS Pittsburgh, PA issued this special weather statement at Jun 9, 2011, 8:34 PM EDT for Garrett County, Maryland. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2011, 8:34 PM EDT (00:34 UTC)
Expired
Jun 9, 2011, 9:30 PM EDT
In force
56 min
Issued by
NWS Pittsburgh, PA

County Garrett County, MD

The radar

The Pittsburgh radar (KPBZ), 112 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WWUS81 KPBZ 100034
SPSPBZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT THU JUN 9 2011

MDZ001-PAZ076-WVZ023-100130-
FAYETTE RIDGES PA-GARRETT MD-PRESTON WV-
834 PM EDT THU JUN 9 2011


...THUNDERSTORMS MOVING THROUGH FAYETTE RIDGES, GARRETT, AND 
PRESTON COUNTIES...

AT 827 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTHEAST OF ELLIOTTSVILLE...
MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ELLIOTTSVILLE...      FARMINGTON...         MARKLEYSBURG...
  FRIENDSVILLE...       MINERAL SPRING...     ACCIDENT...

SMALL HAIL IS LIKELY WITH THESE STORMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

&&

LAT...LON 3960 7930 3974 7972 3985 7968 3982 7936
      3981 7935 3980 7935 3978 7939 3973 7940
      3972 7939 3972 7922

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Jun 9, 8:10 PM EDT, 24 minutes earlier.

Area forecast discussion, Jun 9, 8:10 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 PM EDT THU JUN 9 2011

.SYNOPSIS...
DAILY CHANCES OF SHOWERS AND THUNDERSTORM WILL CONTINUE THROUGH
SATURDAY...AS A FRONTAL BOUNDARY SAGS OVER THE UPPER OHIO VALLEY.

&&

.NEAR TERM /THROUGH FRIDAY/...
WITH THUNDERSTORMS LIMITED TO FAYETTE AND EXTREME NORTHERN GARRETT
COUNTIES...HAVE LET THE SEVERE TSTM WATCH EXPIRE. EXPECT THIS
ACTIVITY TO EXIT THE AREA IN THE NEXT 1-2 HOURS. FOR OTHER
AREAS...EXPECT LITTLE OR ISOLATED SHWRS FOR THE REMAINDER OF TNGT.
SLIGHTLY ABOVE NORMAL LOW TEMPERATURES WILL PREVAIL.

FRONT WILL REMAIN AROUND THE MASON-DIXON LINE ON FRIDAY...POSSIBLY
DRIFTING FARTHER TO THE NORTH. THIS WILL KEEP A CONTINUED CHANCE FOR
SHOWERS AND THUNDERSTORMS IN THE FORECAST. WESTERN AREAS OF THE
FORECAST AREA COULD SEE THE POTENTIAL FOR SEVERE STORMS DURING THE
DAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
ONCE AGAIN...CONVECTION WILL DIMINISH FRIDAY EVENING...ALTHOUGH
ALL LOCATIONS WILL STILL HAVE A CHANCE OF RAINFALL OVERNIGHT. LOW
PRESSURE WILL BE OVER MICHIGAN SATURDAY MORNING...AND AS THIS
SYSTEM MOVES TO THE NORTHEAST...A COLD FRONT WILL SWEEP THROUGH
THE REGION SATURDAY INTO SATURDAY NIGHT. THIS SHOULD FINALLY CLEAR
THE CHANCE FOR RAIN OUT OF THE FORECAST...BUT ANOTHER ROUND OF
SEVERE WEATHER COULD OCCUR ON SATURDAY AS THE COLD FRONT PASSES.
SKIES WILL BEGIN TO CLEAR ON SUNDAY...WITH COOLER AIR BRINGING
TEMPERATURES BACK TO NORMAL THAT DAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
JUDGING FROM RECENT NAEFS AND ECMWF MODEL OUTPUT, CONCUR WITH HPC
THAT HIGH PRESSURE, CENTERED OVER EASTERN CANADA, WILL PROVIDE DRY
CONDITIONS AND COMFORTABLE TEMPERATURES TUESDAY AND
WEDNESDAY. A LOW PRESSURE SYSTEM, COMING NORTHEASTWARD FROM THE
SOUTHERN PLAINS, MAY PRODUCE THUNDERSTORMS STARTING LATE WEDNESDAY
NIGHT.

SPECIFIC TEMPERATURES WERE FORECASTED USING HPC GUIDANCE ADJUSTED BY
NAEFS MEDIAN VALUES.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
WITH SHWRS/TSTMS TO THE EAST OF AREA PORTS...EXPECT VFR TO PREVAIL
INTO THE OVERNIGHT. WITH LOW LEVEL MOISTURE PRESENT...WILL INCLUDE
MVFR FOG LATE OVERNIGHT INTO EARLY FRIDAY MORNING. NORTHWEST WINDS
4-7 KT THIS EVENING WILL BECOME LIGHT OVERNIGHT.

THE FRONTAL BOUNDARY WILL STALL ACROSS THE UPPER OHIO VALLEY TO
PROVIDE ADDITIONAL BOUTS OF THUNDERSTORMS WITH RESTRICTIONS FRIDAY
INTO EARLY SUNDAY. PATCHES OF EARLY MORNING FOG AND HAZE CAN ALSO
PROVIDE RESTRICTIONS EACH DAY.

CANADIAN HIGH PRESSURE CAN PROVIDE MORE PREVALENT VFR LATER SUNDAY
INTO TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 9, 7:57 PM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
757 PM EDT THU JUN 9 2011

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
031-073-WVZ001>004-110000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE-
WESTMORELAND-HANCOCK-BROOKE-OHIO-MARSHALL-
757 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AND
SATURDAY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ016-023-074>076-WVZ012-021>023-041-110000-
GARRETT-JEFFERSON PA-INDIANA-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
757 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 9, 5:35 PM EDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 PM EDT THU JUN 9 2011

PAZ075-076-092200-
FAYETTE PA-FAYETTE RIDGES PA-
535 PM EDT THU JUN 9 2011

...THUNDERSTORMS MOVING THROUGH FAYETTE COUNTY AND FAYETTE RIDGES...

AT 529 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH
OF DUNBAR...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  UNIONTOWN...          HOPWOOD...            DUNBAR...
  CHALKHILL...          OHIOPYLE...           SEVEN SPRINGS...

SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR WESTERN MARYLAND AND SOUTHWEST PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

&&

LAT...LON 3999 7933 3989 7940 3985 7941 3985 7939
      3981 7935 3979 7936 3977 7939 3985 7978
      4001 7969 4002 7931
Special weather statement, Jun 9, 6:35 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
635 PM EDT THU JUN 9 2011

PAZ075-076-092330-
FAYETTE PA-FAYETTE RIDGES PA-
635 PM EDT THU JUN 9 2011

...THUNDERSTORMS CONTINUE TO MOVE THROUGH FAYETTE COUNTY AND
FAYETTE RIDGES...

AT 630 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTH OF CHALKHILL...MOVING
EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  HOPWOOD...            CHALKHILL...          FARMINGTON...
  OHIOPYLE...

THESE STORMS CONTINUE TO MOVE OVER THE SAME REGION. ONE TO 2 INCHES
OF RAIN HAS FALLEN THE PAST HOUR IN PARTS OF FAYETTE COUNTY IN THE
JUMONVILLE AND OHIOPYLE AREAS.  MORE RAIN COULD CAUSE FLOODING IN LOW
SPOTS AND IN POOR DRAINAGE AREAS.  WATER COULD POND ON ROADS.  THIS
INCLUDES ROUTE 381.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

&&

LAT...LON 3978 7939 3974 7940 3973 7941 3985 7976
      3992 7967 3996 7961 3996 7960 3994 7939
      3993 7938 3989 7940 3985 7941 3981 7935
Local storm report, Jun 9, 7:40 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
740 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             OHIOPYLE                39.87N  79.51W
06/09/2011  E1.25 INCH       FAYETTE            PA   PUBLIC

            EVENT OCCURRED BETWEEN 656 PM 06 09 2011 AND 711 PM 06
            09 2011

&&

CORRECTED EVENT TIME...EVENT...REMARKS

EVENT NUMBER PBZ1100857

ASMITH
Local storm report, Jun 9, 7:58 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 NNW FLAT ROCK         39.80N  79.50W
06/09/2011  E1.00 INCH       FAYETTE            PA   PUBLIC

            EVENT OCCURRED BETWEEN 733 PM 06 09 2011 AND 748 PM 06
            09 2011

&&

EVENT NUMBER PBZ1100858

ASMITH
Local storm report, Jun 9, 8:15 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
815 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     FLOOD            2 W OHIOPYLE            39.87N  79.53W
06/09/2011                   FAYETTE            PA   911 CALL CENTER

            KENTUCK ROAD IS CLOSED DUE TO FLOODING

&&

EVENT NUMBER PBZ1100859

ASMITH
Special weather statement, Jun 9, 8:34 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT THU JUN 9 2011

MDZ001-PAZ076-WVZ023-100130-
FAYETTE RIDGES PA-GARRETT MD-PRESTON WV-
834 PM EDT THU JUN 9 2011

...THUNDERSTORMS MOVING THROUGH FAYETTE RIDGES, GARRETT, AND
PRESTON COUNTIES...

AT 827 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTHEAST OF ELLIOTTSVILLE...
MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ELLIOTTSVILLE...      FARMINGTON...         MARKLEYSBURG...
  FRIENDSVILLE...       MINERAL SPRING...     ACCIDENT...

SMALL HAIL IS LIKELY WITH THESE STORMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

&&

LAT...LON 3960 7930 3974 7972 3985 7968 3982 7936
      3981 7935 3980 7935 3978 7939 3973 7940
      3972 7939 3972 7922

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:09 PM EDTSpecial Weather StatementPBZGreene36 min
Jun 10, 1:32 PM EDTSpecial Weather StatementPBZAllegheny, Washington28 min
Jun 10, 1:56 PM EDTSpecial Weather StatementPBZAllegheny34 min
Jun 10, 2:04 PM EDTSpecial Weather StatementPBZGreene41 min
Jun 10, 2:20 PM EDTSpecial Weather StatementPBZWestmoreland55 min
Jun 10, 2:30 PM EDTAreal Flood AdvisoryPBZAllegheny, Armstrong, Westmoreland3 hr
Jun 10, 2:52 PM EDTSpecial Weather StatementPBZArmstrong, Fayette, Indiana, Westmoreland53 min
Jun 10, 11:32 AM EDTSpecial Weather StatementPBZCoshocton, Guernsey, Muskingum, Tuscarawas43 min
Jun 9, 9:10 PM EDTSpecial Weather StatementPBZPreston65 min
Jun 9, 10:26 PM EDTSpecial Weather StatementPBZPreston, Tucker64 min
Jun 10, 1:36 AM EDTSpecial Weather StatementPBZMarion, Monongalia, Wetzel54 min

Nearby

Special Weather Statements in Maryland, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.